Advertisement

What are the risks of using estradiol vaginal tablets?

Estradiol vaginal tablets contain estradiol, a form of estrogen. Using medications that contain estrogen increases your risk for developing endometrial cancer, which is cancer of the uterus (or womb). This risk appears to be greatest in women who use estrogen for more than one year. If you use estradiol vaginal tablets, your doctor may prescribe another type of medication known as a progestin. Studies show that using estrogen with or without progestin may increase your risk for the following:
  • heart attacks
  • strokes
  • blood clots in the lungs, legs or elsewhere
  • breast cancer
  • ovarian cancer
  • gallbladder disease
Also, using estrogens with progestins may increase your risk of dementia, or loss of memory and other mental functions. Talk to your doctor and weigh the benefits of using estradiol vaginal tablets against these known risks.

Continue Learning about Estrogen

How can I limit the side effects of using estrogen?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
You can lower your risk of side effects from medications that contain estrogen by taking the fol...
More Answers
What medicine treats vaginal atrophy other than estrogen cream?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
Vaginal atrophy can be treated with vaginal dilators -- available in different widths and sizes -- t...
More Answers
What are some prescription vaginal estrogen products?
Lauren Streicher, MDLauren Streicher, MD
There are 3 types of prescription vaginal estrogen products.   Estrogen cream (Estrace and Prem...
More Answers
What is the risk of long-term estrogen treatment?
Boston Women's Health Book CollectiveBoston Women's Health Book Collective
Long-term estrogen treatment increases a woman's risk of breast cancer. The Nurses Health Study, whi...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.